Wyoming, 2019

High Wind in Wyoming, November 12 to 13, 2019

November 12 to 13, 2019 · NWS CYS · 5 events in 5 counties and zones

High winds were measured across portions of southeast Wyoming, particularly the wind gap areas. Highest wind gust measured was by a Union Pacific Railroad sensor west-southwest of Cheyenne at 79 mph.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds were measured across portions of southeast Wyoming, particularly the wind gap areas. Highest wind gust measured was by a Union Pacific Railroad sensor west-southwest of Cheyenne at 79 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 12, 10:15 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 12, 10:15 AM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1015 AM MST Tue Nov 12 2019

.SHORT TERM...(Today through Thursday)
Issued at 315 AM MST Tue Nov 12 2019

Cold temperatures with clear skies expected this morning with
temperatures finally starting to increase as west to southwest
winds increase just off the surface. However, this trend in the
winds has been slower than previously expected, so low
temperatures in the single digits below zero are expected across
the west central Nebraska panhandle. A few locations, such as
Alliance, may see lows around -10 to -13 by sunrise. Thankfully,
wind chills are not expected to be a major problem. Temperatures
are gradually warming into the teens and 20s further west along
I-25. Winds across the wind prone areas of southeast Wyoming are
remaining below 45 mph so far, so kept the timing of the current
High Wind Warning as is.

Primary forecast concern for today and tonight will be the
timing for the strongest winds. Models have backed off on the
850-700mb gradients across the wind prone areas, but still show
solid values this morning. Will keep the High Wind Warning as is,
with gusts around 55 to 65 mph mainly for the wind prone
locations. Outside of the wind prone areas, a lot more uncertainty
exists. 700mb winds will be strong through tonight, but the lack
of low to midlevel subsidence is alarming. Any mountain wave
activity appears to be local and not long-lasting. As for timing,
there is a narrow window this morning to achieve gusts around 55
mph ,mainly for Bordeaux, but winds should increase through the
day and into tonight for most of I-25 and I-80. Much warmer
temperatures are expected today with highs in the mid 40s to mid
50s, thanks to the gusty winds.

For Wednesday and Thursday, a weak disturbance and associated cold
front will push southeast across the high plains, brushing the
areas to the north and northeast early Wednesday. This system will
be weak and very progressive. So other than some bands of light
snow and rain, most other locations will be dry with just some
mostly cloudy skies. The front will bring an end to the strong
winds across southeast Wyoming through Thursday. Temperatures will
be near or slightly below normal both days.

.LONG TERM...(Thursday night through Monday)
Issued at 222 AM MST Tue Nov 12 2019

Thursday night...Even more mild overnight compared to the previous
night as the airmass modifies and downslope west winds aid in mixing.

Friday...Decent warming trend on tap as zonal flow aloft prevails
with downslope winds and 700 mb temperatures near 3 Celsius yielding
maximum temperatures from the mid 50s to lower 60s.

Saturday...Fast moving positively tilted shortwave trough aloft and
its associated cold front move across our counties, producing
scattered to numerous rain and snow showers, along with cooler
temperatures. Snowfall accumulations will be limited by the speed of
the system.

Sunday...Brisk northwest flow aloft will produce breezy to windy
conditions along with a cool and dry day due to limited low and mid
level moisture.

Monday...Rising heights and thicknesses under brisk northwest flow
aloft will produce a slow warming trend. Aside from a few snow
showers possible over the Sierra Madre Range, it will remain dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday morning)
Issued at 1015 AM MST Tue Nov 12 2019

VFR expected at all terminals through the period, though there is a
possibility for some MVFR cigs at KCDR Weds morning with some
showers in that area.  Otherwise gusty winds this afternoon and
tonight from KRWL to KCYS with some gusts over 35 kts possible.

&&

.FIRE WEATHER...
Issued at 216 AM MST Tue Nov 12 2019

No Fire Weather concerns this week with a surface snow pack along
with cold temperatures. Temperatures will moderate starting
today, but several cold fronts and northwest flow aloft will keep
temperatures on the cool side into the weekend. Periods of strong
gusty winds are expected for mainly the wind prone areas of
southeast Wyoming into early Wednesday morning.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 9 AM MST Wednesday for WYZ106-110-116-
     117.

     High Wind Warning from 5 PM this afternoon to 5 AM MST Wednesday
     for WYZ103-107-115-118.

NE...None.
&&

SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...RE
FIRE WEATHER...TJT
Hazardous weather outlook, Nov 12, 7:55 AM MST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
755 AM MST Tue Nov 12 2019

NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-105-108-109-
111>114-119-131100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
East Laramie County-
755 AM MST Tue Nov 12 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103-106-107-110-115>118-131100-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
755 AM MST Tue Nov 12 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds are expected to occur over parts of the area
especially this afternoon and tonight. Gusts over 60 mph are
likely especially in wind prone areas.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
November 12, 11:45 AM MST to November 13, 2:52 AM MST
Where
South Laramie Range forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Wildcat Trail or seven miles northeast of Buford measured the reported wind gust.

High Wind, North Snowy Range Foothills

When
November 12, 2:38 PM MST to November 13, 1:40 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at Arlington measured the reported wind gust.

High Wind, South Laramie Range Foothills

When
November 12, 2:45 PM MST to November 13, 4:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor located fourteen miles west-southwest of Cheyenne measured the reported wind gust. A Wyoming Department of Transportation sensor at Otto or sixteen miles west-southwest of Cheyenne measured a wind gust of 64 mph in addition.

High Wind, Central Laramie Range and Southwest Platte County

When
November 12, 9:02 PM MST to 9:14 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland measured the reported wind gust.

High Wind, Laramie Valley

When
November 13, 1:06 AM MST to 1:14 AM MST
Where
Laramie Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Quealy Dome or fourteen miles northeast of Centennial measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856235, 856233, 856236, 856229, 856234.